Heavy Snow, Carroll
- When
- January 9, 7:15 PM CST to January 10, 1:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Low pressure tracked from the southern Plains to southern Missouri and then to the Ohio Valley on January 9-10, 2009. A frontal boundary draped across eastern Iowa and northern Illinois focused a band of moderate to heavy snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Low pressure tracked from the southern Plains to southern Missouri and then to the Ohio Valley on January 9-10, 2009. A frontal boundary draped across eastern Iowa and northern Illinois focused a band of moderate to heavy snow. Widespread accumulations of 5 to 9 inches were common in northeast Iowa and northwest Illinois north of Interstate 80.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 9, 3:00 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CST FRI JAN 9 2009
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING SFC LOW CONTINUING TO DEVELOP
OVER CENTRAL OK...BUT WITH SOME SIGNS OF ENERGY TRANSFER/DEEPENING
ALONG TROF AXIS NORTHEASTWARD INTO NORTH CENTRAL MO. THIS POSITIONING
IN REASONABLE AGREEMENT WITH THE 12Z RUN GFS AND NAM MASS FIELDS...
WITH THE NEW 12Z ECMWF ALSO IN LINE. W/V IMAGERY WAS INDICATING
DECENT WAVE/TROF UPSTREAM PROPAGATING EAST-SOUTHEASTWARD TOWARD THE
CENTRAL PLAINS ATTM...THE DRIVER OF TONIGHT/S STORM SYSTEM.
&&
.SHORT TERM...TONIGHT...
THE 12Z RUN SHORT RANGE AND EUROPEAN MODELS GENERALLY SUGGEST THAT
THE SFC LOW REFLECTION OF THE ABOVE MENTIONED UPSTREAM TROF SYSTEM
WILL CONTINUE TO TRANSFER EAST-NORTHEASTWARD ACRS SOUTHERN MO AND
MAKING IT TO FAR SOUTHERN IL OR THE MOUTH OF THE OH RVR VALLEY BY
12Z SAT. WITH THIS FURTHER YET SOUTHERLY TREK...THE SECONDARY
ELEVATED SWATH OF FRONTOGENETICAL FORCING WILL LOOK TO SWEEP ACRS
THE CENTRAL DVN CWA...ROUGHLY FROM I80 TO HWY 30 OVERNIGHT. IR LLVL
RH AND SFC DPT GRAPHICS INDICATE A NICE NORTHWARD ADVANCE OF LLVL
MOISTURE FROM THE GULF THIS AFTERNOON AND SHOULD BE UTILIZED BY THE
ADVANCING SYSTEM AS IT SWEEPS ALONG AND SOUTH OF THE LOCAL FCST
AREA. TAKING INTO ACCOUNT THIS FORCING PLACEMENT AND FAVORED
THERMODYNAMIC PROFILES...IT NOW LOOKS LIKE WIDESPREAD 2-4 INCH
AMOUNTS FROM 00Z-12Z SAT ROUGHLY ALONG AND 25 MILES EITHER SIDE OF
THE I80 CORRIDOR...WITH THE BEST CHC FOR A SOLID ADDITIONAL 3-4
INCHES PLUS FROM JUST SOUTH OF TIPTON IA...ACRS TO THE NORTHERN QUAD
CITIES AND CLINTON...AND TO STERLING IL. WITH THE BIT FURTHER
SOUTHERLY PLACEMENT OF THE MAIN LOW AND TIGHTENING CYCLONIC GRADIENT
INDUCING 15 TO 25 MPH WINDS AFTER MIDNIGHT IN COMBINATION WITH
THE EXPECTED MORE SNOW TO THE SOUTH...WILL ADJUST THE ONGOING WINTER
WX ADVISORY A TIER OF COUNTIES SOUTHWARD TO INCLUDE IOWA CO. IA...
EASTWARD ACRS TO BUREAU/PUTNAM IN IL. THESE NEW COUNTIES SHOULD GET
WIDESPREAD 2-3 INCHES WITH LOCALLY HIGHER CLOSE TO 4 INCHES...AND
AGAIN THE INCREASE IN NORTHERLY WINDS LATER TONIGHT FOR DRIFTING
HAZARDS OVER ROADS. COOLING VERTICAL PROFILES SUPPORT MAINLY ALL SNOW
AFTER 00Z...EXCEPT THE SOUTHERN THIRD WHICH LOOKS MORE LIKE LIGHT
RAIN OR SPRINKLES COMBINED WITH A FEW FLAKES THROUGH 03Z SAT BEFORE
THE COLUMN CONTINUES TO COOL DOWN THERE TO ALL SNOW PARAMETERS AS
WELL. AREAS SOUTH OF THE ADVISORY SHOULD MAINLY GET AN INCH OR TWO
BY SAT MORNING. WITH COOLING NORTHERLY BOUNDARY LAYER FETCH
AFTER 06Z WITH PASSING SYSTEM TO THE SOUTH...EXTENT OF COLD AIR
TRANSFER OUT OF SOUTH DAKOTA AND WESTERN MN SHOULD DROP TEMPS IN
THE NORTHWESTERN CWA INTO THE SINGLE DIGITS BY SAT AM. EXPECT LOW TO
MID TEENS ELSEWHERE EXCEPT THE FAR SOUTHEAST WHICH MAY HOLD UP IN
THE LOWER 20S. ..12..
.LONG TERM...
SATURDAY THROUGH SUNDAY NIGHT...
MODEL INITIALIZATION GOOD TO VERY GOOD WITH SOME SNOW PACK NEGATIVE
FEEDBACK THERMAL ISSUES TO BE INCORPORATED INTO FORECAST. USED BLEND
OF UKMET/HI-RES ECMWF/GFS. FORCING PROFILES OF 18Z NAM-WRF ADEQUATE
TO USE FOR WINDS.
SATURDAY...EXITING STORM SYSTEM SHOWING INDICATIONS WILL END LATER
AND HAVE UPPED POPS ANOTHER 10 PERCENT WITH LOTS OF AM FLURRIES MOST
AREAS AND SOME LIGHT SNOW UNTIL MID MORNING. KEY CONCERN IS LATER
SHIFTS IF SYSTEM IS ANOTHER HOUR OR TWO SLOWER WILL NEED TO EXTEND
WINTER WEATHER ADVISORY UNTIL 15Z ALONG AND EAST OF MISSISSIPPI
RIVER. BLUSTERY NW WINDS OF 15 TO 25 MPH INTO EARLY/MID PM TO
PRODUCE SOME DRIFTING OF FRESH 2 TO 6 INCHES OF SNOW AND TEMPERATURES
STAYING WELL BELOW FREEZING TO KEEP MANY AREA ROADWAYS SNOW COVERED.
STRONG CAA WILL MAKE FOR NEARLY STEADY TEMPERATURES OF UPPER TEENS NW
INTO UPPER 20S FAR SE SECTIONS.
SATURDAY THOUGH SUNDAY NIGHT...TEMPERATURES TO CRASH WITH RADIATIONAL
COOLING UNTIL NEAR TO JUST AFTER MIDNIGHT WITH LIGHT WINDS AND CLEAR
SKIES AND FRESH SNOW COVER. TEMPERATURES MAY RISE A FEW DEGREES
AFTER 3 AM...HAVE TRIED TO ACCOUNT FOR THESE NON-DIURNAL TRENDS IN
FORECAST. PARTLY TO MOSTLY CLOUDY ON SUNDAY WITH AREAS OF FLURRIES
AND LIGHT SNOW INDICATED MAINLY NORTH OF HIGHWAY 34 BUT KEPT JUST LOW
CHANCE OF SNOW FOR LATER SHIFTS TO REVIEW. TEMPERATURES WITH JET AXIS
TO SW SUGGEST MOST LOCATIONS MAY BE TOO AGGRESSIVE ON RECOVERY TO
NEAR NORMAL HIGHS. ADD REASONING OF LOTS OF CLOUDS AND LIGHT WINDS
TO LIMIT MIXING. SUNDAY NIGHT...CONTINUED CLOUDS AND FAVORABLE BL
FORCING FOR FLURRIES AND SLIGHT CHANCE OF LIGHT SNOW. IF CLOUDS ARE
THICKER...MIN TEMPERATURES MAY NEED TO BE RAISED UP TO 3 DEGREES FOR
SUBSEQUENT SHIFTS TO RECONSIDER. ..NICHOLS..
...MONDAY THROUGH NEXT FRIDAY...
AN ACTIVE AND ARCTIC PATTERN WITH STRONG NORTHWEST FLOW CONTINUES TO
BE THE STORY FOR NEXT WEEK. THE OVERALL DEPICTION OF A VERY HIGH
AMPLITUDE WEST COAST RIDGE AND EASTERN CANADA/GREAT LAKES TROUGH HAS
BEEN QUITE CONSISTENT AMONGST THE MEDIUM RANGE FORECAST MODELS. THE
DETAILS OF THE SMALLER SCALE CLIPPER TYPE SYSTEMS DIVING SOUTHEAST
ON THE BACKSIDE OF THE TROUGH ARE THE MAIN POINT OF CONTENTION FOR
THE MODEL SOLUTIONS. IT IS REALLY NOT A QUESTION OF IF THESE SMALL
SCALE YET VIGOROUS SHORTWAVE FEATURES WILL DIVE INTO THE
MIDWEST...BUT RATHER A QUESTION OF INDIVIDUAL TIMING AND PLACEMENT.
ONE OF THESE CLIPPER SYSTEMS LOOKS TO BE ON TAP FOR MONDAY. AN
ASSOCIATED STRONG ARCTIC FRONT AT THE SURFACE WILL MOVE ACROSS THE
REGION. THE QUESTION FOR HIGH TEMPERATURES ON MONDAY HINGES ON THE
TIMING OF THE FRONT. THERE MAY BE A SHORT TIMEFRAME EARLY IN THE DAY
FOR TEMPERATURES TO WARM SLIGHTLY BEFORE THE ARCTIC FRONT PLOWS
ACROSS THE AREA. DID BUMP PRECIPITATION PROBABILITIES INTO THE HIGH
END CHANCE AND LIKELY CATEGORIES FOR MONDAY. THERE REMAINS THE
POTENTIAL FOR A FEW INCHES OF SNOW IN OR NEAR THE FORECAST
AREA...DEPENDING ON THE TRACK OF THIS SYSTEM.
THE COLD AIR WILL PUSH IN RATHER QUICKLY BEHIND THE FRONT MONDAY
NIGHT AND TUESDAY. ALTHOUGH WIND CHILL READINGS WILL LIKELY BE BELOW
ZERO...MUCH COLDER ARCTIC AIR IS TO FOLLOW FOR LATER NEXT WEEK.
ANOTHER ARCTIC FRONT IS FORECAST TO ACCOMPANY ANOTHER CLIPPER SYSTEM
ON WEDNESDAY. BUMPED PRECIPITATION CHANCES UP A BIT FOR WEDNESDAY
WITH THIS POTENT LOOKING SYSTEM. THIS SYSTEM HAS THE POTENTIAL TO
ALSO PRODUCE ACCUMULATING SNOW...AS WELL AS STRONG NORTHWEST WINDS
AND FRIGID TEMPERATURES. THE ARCTIC AIR TO FOLLOW THE FRONT ON
WEDNESDAY WILL BE THE COLDEST OF THE SEASON THUS FAR. TEMPERATURES
BY THURSDAY MORNING SHOULD PLUNGE WELL BELOW ZERO...AS THE
ADVERTISED 1050MB+ HIGH HEADS SOUTHEAST ACROSS THE NORTHERN PLAINS.
WIND CHILL READINGS WEDNESDAY NIGHT/THURSDAY MORNING COULD BE 20
SOME DEGREES BELOW ZERO FOR MUCH OF THE FORECAST AREA. HIGH
TEMPERATURES ON THURSDAY MAY STRUGGLE TO REACH EVEN ZERO DEGREES
ACROSS THE NORTHERN SECTIONS...AND SINGLE DIGITS FURTHER SOUTH.
..STOFLET..
&&
.AVIATION...
INCOMING SNOW AND TOP-DOWN SATURATION WILL MAKE FOR WIDESPREAD MVFR
AND SOME IFR CIGS AN VSBY/S WITH SNOW PRODUCTION AT ALL TERMINALS
FROM 01Z THROUGH 12Z SAT. THE BRL TERMINAL MAY GET MORE OF A LIGHT
RAIN OR RAIN/SNOW MIX THROUGH 03Z BEFORE GOING TO ALL SNOW. THE
SNOW MAY BE LIGHTER IN INTENSITY FOR THE BRL TERMINAL OVERNIGHT...
BUT EXPECT BOUTS OF HEAVY SNOW WITH 1/2SM VSBYS AT MLI FROM MID
EVENING TO A FEW HOURS PAST MIDNIGHT. WIND PROFILES WILL CONTINUE
TO BACK-AROUND TO THE NORTH-NORTHEAST THROUGH 08Z...AND INCREASE
WITH GUSTS TO 25 KTS AFTER 06Z. SOME BLOWING/DRIFTING SNOW CONCERNS
AT MLI...CID AND DBQ TOWARD 12Z SAT. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN-MUSCATINE-SCOTT.
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR
BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-
STEPHENSON-WHITESIDE.
MO...NONE.
&&
12/NICHOLS/STOFLETHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 448 AM CST FRI JAN 9 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 448 AM CST FRI JAN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SNOW WILL REDEVELOP OVER THE AREA FROM MID TO LATE AFTERNOON AND CONTINUE OVERNIGHT. THE SNOW MAY BE MIXED WITH FREEZING DRIZZLE OR SLEET IN THE AFTERNOON AND EARLY EVENING. SNOW ACCUMULATIONS FROM 1 TO 3 INCHES ARE EXPECTED WITH SOME DRIFTING SNOW OVERNIGHT AS NORTH WINDS INCREASE. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR NORTHERN PORTIONS OF THE OUTLOOK AREA. MORE DETAILED AND UPDATED INFORMATION CAN BE FOUND IN THE LATEST WINTER WEATHER PRODUCT. MINOR FLOODING IS ONGOING ON THE ROCK RIVER IN NORTHWEST ILLINOIS. THE FLOODING MAY BE COMPOUNDED BY ICE ACTION ON CERTAIN PORTIONS OF THE RIVER. SEE THE LATEST FLOOD STATEMENT FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL CHANCES FOR ACCUMULATING SNOW WILL BE FOUND OVER THE AREA DURING THE UPCOMING WEEK...ESPECIALLY MONDAY THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO DETERMINE SNOW AMOUNTS. EXTREMELY COLD ARCTIC AIR IS EXPECTED TO SPREAD ACROSS THE MIDWEST EARLY THIS UPCOMING WEEK. DANGEROUS WIND CHILLS AND HAZARDOUS TRAVEL IN SNOW AND BLOWING SNOW MAY ACCOMPANY THE COLD CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... ANY SNOWFALL REPORTS WILL BE GREATLY APPRECIATED. SHEETS/ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CST FRI JAN 9 2009 IAZ040>042-051>054-066-ILZ001-002-007-009-100200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON- JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA... FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS 511 PM CST FRI JAN 9 2009 ...FREEZING RAIN WILL MIX WITH SLEET AND SNOW EARLY THIS EVENING... PATCHY FREEZING RAIN MIXED WITH SLEET AND SNOW HAS BEEN REPORTED AT A FEW LOCATIONS ALONG THE HIGHWAY 20 CORRIDOR IN EASTERN IOWA AND NORTHWEST ILLINOIS THIS EVENING. ONE REPORT WAS FROM THE INDEPENDENCE AREA...THE OTHER NEAR FREEPORT ILLINOIS. THE MIX OF PRECIPITATION IS EXPECTED TO CHANGE TO ALL SNOW BY 8 PM. THE FREEZING RAIN MAY CAUSE SOME ICY PATCHES ON AREA ROADS EARLY THIS EVENING. IF YOU WILL BE OUT DRIVING THIS EVENING BE PREPARED FOR SLIPPERY DRIVING CONDITIONS. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CST FRI JAN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FREEZING RAIN 4 E LISBON 41.92N 91.31W
01/09/2009 U0.00 INCH CEDAR IA PUBLIC
A MIX OF FREEZING RAIN...SLEET...AND SNOW.
&&
LEGROSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 623 PM CST FRI JAN 9 2009 IAZ063>065-067-068-076>078-ILZ015>018-024-100230- IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA- ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON... WAPELLO...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN... ALEDO 623 PM CST FRI JAN 9 2009 ...WINTRY MIX CHANGING TO ALL SNOW THIS EVENING... A MIX OF SNOW...LIGHT FREEZING RAIN AND SLEET CONTINUED TO DEVELOP ALONG THE I80 CORRIDOR WEST OF IOWA CITY. THIS MIX OF PRECIPITATION WILL CONTINUE TO EXPAND EAST...REACHING THE QUAD CITIES AREA BETWEEN 7 PM AND 8 PM. THE MIX WILL MOVE INTO THE ILLINOIS COUNTIES BETWEEN 8 PM AND 10 PM. THE MIX OF FREEZING RAIN...SLEET AND SNOW SHOULD ONLY LAST AN HOUR OR TWO...THEN CHANGE TO ALL SNOW. ONLY LIGHT AMOUNTS OF FREEZING RAIN AND SLEET ARE EXPECTED...BUT IT WILL BE ENOUGH TO CREATE ICY PATCHES ON AREA ROADS. IF YOU WILL BE OUT DRIVING TONIGHT...BE PREPARED FOR SLIPPERY DRIVING CONDITIONS. SINCE THE FREEZING PRECIPITATION WILL BE MOVING INTO THE AREA...ROAD CONDITIONS WILL CHANGE RAPIDLY IN A SHORT PERIOD OF TIME. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CST FRI JAN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM SLEET 1 W ELMIRA 41.72N 91.44W
01/09/2009 U0.00 INCH JOHNSON IA TRAINED SPOTTER
SLEET NOW COVERING THE GROUND.
&&
LEGROThe national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151070, 151072, 151073.